Format

Send to:

Choose Destination
See comment in PubMed Commons below
Pharm Res. 1998 Mar;15(3):417-22.

The use of pharmacoscintigraphy to elucidate food effects observed with a novel protease inhibitor (saquinavir).

Author information

  • 1Pharmaceutical Profiles Limited, Nottingham, UK.

Abstract

PURPOSE:

To evaluate mechanistically the effect of food on the absorption and gastrointestinal transit of the protease inhibitor saquinavir.

METHODS:

Pharmacoscintigraphic investigation in eight healthy volunteers.

RESULTS:

Gastric emptying occurred rapidly in the fasted state with some capsules leaving the stomach prior to disintegration. Unmeasurable plasma concentrations were observed in several subjects when dosed under fasted conditions. Following post-prandial administration the radioactive marker became re-distributed within the stomach contents and consequently slower gastric emptying resulted. Plasma concentrations under fed conditions were measurable up to 12 hrs after administration in seven of the eight subjects. Six of the eight plasma profiles showed secondary peaks at c. 4 hours post-dose; two of which coincided with the gastrocolonic response following ingestion of lunch.

CONCLUSIONS:

Bioavailability of saquinavir is significantly improved in the presence of food. Emptying of intact capsules in the fasted state may further reduce bioavailability. In the fed state, capsules disintegrate rapidly and gastric emptying is prolonged which may improve exposure of the drug to target absorption sites. Saquinavir may be absorbed from the colon. Second peaks in the absorption profile can only be attributed to gastrocolonic response following ingestion of a meal in some cases. Increased absorption is more likely to be due to an increase in dissolved drug being available for absorption due to general increased motility and secretion stimulated by ingestion of a meal.

PMID:
9563071
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk